Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 68, NWS Marquette, MI

July 31, 2002Baraga County, Houghton County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 31, 2002, 9:30 AM EDT for Baraga County, Houghton County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 9:30 AM EDT (13:30 UTC)
Expired
Jul 31, 2002, 10:30 AM EDT
In force
60 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Baraga County, MI, Houghton County, MI

The radar

The Marquette radar (KMQT), 81 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 9:33 AM EDTHail 0.75Sidnaw, MIPenny sized hail was reported.
Jul 31, 9:40 AM EDTHail 1Covington, MIOne inch diameter hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1182 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS53 KMQT 311330
SVRMQT
MIC013-061-311430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
930 AM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN
  HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL 1030 AM EDT

* AT 928 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SIDNAW...OR ABOUT 22 MILES SOUTHWEST OF
  BARAGA. THE STORM WAS MOVING EAST AT 45 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COVINGTON...WATTON AT 940 AM EDT
  ALBERTA AT 945 AM EDT
  HERMAN AT 955 AM EDT
  THREE LAKES AT 1000 AM EDT
  ISLAND LAKE AT 1015 AM EDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

MRD


WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:45 AM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 3:45 AM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
345 AM EDT WED JUL 31 2002

MAIN FORECAST CONCERNS ARE CONVECTION TODAY...AND ESPECIALLY LATE
TONIGHT AND THURSDAY AS AN INTENSE COLD FRONT IS FCST TO MOVE
THROUGH THE REGION (THOUGH TIMING STILL SOMEWHAT IN QUESTION).

CONVECTION HAS DIED DOWN QUICKLY SINCE SOME SVR STORMS LAST EVENING
AS 850MB WINDS HAVE VEERED TO WNW. SKIES HAVE BECOME MCLR AS A
RESULT. WEAK HIGH PRES OVER NRN MN NOT MAKING MUCH HEADWAY AS SFC
FRONT WILL MANIFEST INTO WARM FRONT TODAY IN RESPONSE TO DIGGING
TROF TO WEST. DESPITE THIS...SOME REASONABLY DRY AIR BEHIND CURRENT
SYSTEM AS DEW POINTS DOWN TO NR 50F IN MUCH OR NORTH HALF OF MN.
CONVECTION BLOWING UP AGAIN INTO DAKOTAS AS LLJ WINDS KICK UP AGAIN
(RUC SHOWS S WINDS AT 25KTS WELL INTO ND). STRONG UPR TROF WHICH WL
DEEPEN SFC LOW OVER NRN PLAINS STILL IN SRN BC.

WL BE ANOTHER QUITE WARM DAY ACROSS THE U P AS H85 TEMPS RISE TO
NEAR 20C BY LATE THIS AFTERNOON WITH A DEVELOPING S WIND. ONLY
LIMITING FACTOR WOULD BE CLOUD COVER...BUT WILL BEGIN DAY WITH AMPLE
SUN...PER CURRENT SAT IMAGERY. WL GO ABOVE ALL GUIDANCE TEMPS WHICH
ARE IN LOWER 80S. MID LEVEL TROF NOW MOVING INTO CENTRAL PLAINS
LOOKS TO BE A PLAYER IN OUR NECK OF THE WOODS BY MIDDAY. ETA AND AVN
INDICATE SOME UPPER DIV...PLUS GIVEN MOIST AND UNSTABLE NATURE OF
AMS (ETA SHOWS PWATS INCREASING TO 1 TO 1.5 INCHES AGAIN BY 18Z
BEHIND BRIEF DRYING)...SCT POPS SEEM REASONABLE FOR THE AFTERNOON.
BELIEVE ANOTHER FACTOR MAY BE LAKE BREEZES...WITH WEAK LLVL GRADIENT
EARLY ON AND RAPID WARMING EXPECTED. MODIFIED MESOETA SOUNDINGS AT
KMQT SHOW 1500+J/KG OF CAPE WITH LITTLE CIN BY 18Z... WHICH COULD BE
REALIZED WITH SOME LLVL CONVERGENCE. WAA S WINDS SHOULD DOMINATE
THINGS BY LATE AFTERNOON.

THIS EVENING...WAA PUMPS H85 TEMPS TO 22C BY 12Z THURSDAY...AND H7
TEMPS TO 10-12C. THUS AM EXPECTING CAP TO STRENGTHEN THIS EVENING
BEHIND AFOREMENTIONED TROF (CURRENTLY APPROACHING FROM DAKOTAS).
BELIEVE THERE WILL THEN BE A DRY PERIOD AS THE AMS WILL BE QUITE
UNSTABLE BUT VERY CAPPED...ROUGHLY BEGINNING THIS EVENING AND
LASTING UNTIL AT LEAST MIDNIGHT. MODELS OVER PAST COUPLE RUNS HAVE
SLOWED EASTWARD MOVEMENT OF STRONG UPPER TROF NOW IN PAC NW...AND
CURRENT WV IMAGERY ALSO SUGGESTS THIS WITH RISING HGTS IN NRN
PLAINS. CAP LOOKS TO BEGIN BREAKING DOWN AFTER MIDNIGHT IN WEST...
MAYBE EVEN MORE TOWARD MORNING. HAVE OPTED TO GO WITH LIKELY POPS
AFTER MIDNIGHT IN WEST AND TOWARD THE CENTRAL U P BY MORNING. ONCE
THINGS GET CRANKING SVR THREAT WILL BE VERY REAL...WITH STRONG WINDS
BEING GREATEST THREAT. ETA SHOWS H85 WINDS TO 50KT AND H5 WINDS TO
75 KT BY 12Z THU...AND FRONT CHARACTERIZED BY STRONG THERMAL AND
MOISTURE GRADIENTS. AGAIN...TIMING APPEARS TO ONLY QUESTION AT THIS
POINT. TONIGHT WILL ALSO BE QUITE WARM AND BREEZY...SO HAVE UPPED
TEMPS A FEW DEGREES AS SOME SITES WILL PROBABLY NOT DROP BELOW 70F.

BEHIND THE SFC FRONT THE AMS WILL DRY AND STABLIZE QUICKLY ON THU.
H85 TEMPS DROP TO NR 12C BY 00Z PER ETA AND AVN. HIGH TEMPS WILL BE
ABOVE NORMAL...BUT WILL NOT RISE MUCH FROM MORNING LOWS AS CAA WILL
BE SIGNIFICANT.

THU NIGHT AND FRI LOOK TO BE DRY AND STABLE...WITH LOWS NEAR 20F
COOLER THAN PREVIOUS NIGHT AND HIGHS FRI SLGTLY BELOW NORMAL W/ H85
TEMPS NR 8C...AND PERSISTENT BUT WEAKENING NW WINDS AS HIGH PRES
BUILDS IN.

.MQT...NONE.

JKL

In the hours before

Special weather statement, Jul 31, 6:30 AM EDT, 3 hours before
MIZ001>007-009>014-311700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
630 AM EDT WED JUL 31 2002

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

AN UPPER LEVEL DISTURBANCE OVER NORTH DAKOTA WILL MOVE INTO WESTERN
UPPER MICHIGAN BY MIDDAY. A WARM AND MOIST AIRMASS ACROSS THE
PENINSULA WILL PRODUCE UNSTABLE CONDITIONS AHEAD OF THE DISTURBANCE.
AS A SURFACE TROUGH MOVES INTO THE AREA BY MID AFTERNOON...SCATTERED
SHOWERS AND THUNDERSTORMS WILL FORM. SOME STORMS COULD BECOME SEVERE
BETWEEN 3 PM EDT AND 8 PM EDT. THE STRONGEST STORMS COULD PRODUCE
WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER.

AFTER THE FIRST ROUND OF THUNDERSTORMS DIMINISHES IN THE EVENING A
MUCH STRONGER UPPER LEVEL SYSTEM ACCOMPANIED BY A VERY STRONG COLD
FRONT WILL APPROACH UPPER MICHIGAN WELL AFTER MIDNIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MINNESOTA THIS EVENING
AHEAD OF THE FRONT...THEN CONSOLIDATE INTO A LINE AS THEY MOVE
ACROSS LAKE SUPERIOR.

TIMING OF THE FRONT IS STILL UNCERTAIN...BUT AT THIS TIME THE FRONT
AND LINE OF THUNDERSTORMS IS EXPECTED INTO THE IRONWOOD AND HOUGHTON
AREAS AFTER 3 AM EDT...AND INTO MARQUETTE AND IRON MOUNTAIN AROUND
DAYBREAK. VERY MOIST AND UNSTABLE CONDITIONS AHEAD OF THE FRONT
COMBINED WITH THE UNSEASONABLY STRONG STRENGTH OF THE ASSOCIATED
UPPER LEVEL SYSTEM WILL HELP SUSTAIN THE THUNDERSTORMS AS THEY MOVE
ACROSS THE UPPER PENINSULA. THERE IS A MODERATE RISK THAT SOME OF
THESE STORMS WILL BE SEVERE OVER THE FAR WESTERN UPPER PENINSULA...
WITH A SLIGHT RISK OF SEVERE WEATHER EXTENDING INTO CENTRAL UPPER
MICHIGAN. THE MAIN HAZARD WILL BE DAMAGING WINDS IN EXCESS OF 60
MPH.

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING
AND IS LIKELY OVERNIGHT INTO THURSDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR
THE LATEST DETAILS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT.

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:14 PM EDTSpecial Marine WarningMQT91 min
Jul 30, 10:38 PM EDTSevere Thunderstorm WarningMQTIron52 min
Jul 30, 10:52 PM EDTSevere Thunderstorm WarningMQTDelta68 min
Jul 30, 11:41 PM EDTSpecial Marine WarningMQT94 min
Jul 30, 11:41 PM EDTSpecial Marine WarningMQT94 min
Jul 30, 11:41 PM EDTSpecial Marine WarningMQT94 min
Jul 31, 12:00 AM EDTSevere Thunderstorm WarningMQTDelta, Schoolcraft45 min
Jul 31, 8:15 AM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon60 min
Jul 31, 9:28 AM EDTSevere Thunderstorm WarningMQTDickinson, Iron62 min
Jul 31, 9:52 AM EDTSevere Thunderstorm WarningMQTMenominee53 min
Jul 31, 10:18 AM EDTSpecial Marine WarningMQT87 min
Jul 31, 10:26 AM EDTSevere Thunderstorm WarningMQTOntonagon64 min
Jul 31, 10:30 AM EDTSevere Thunderstorm WarningMQTDelta60 min
Jul 31, 10:31 AM EDTSpecial Marine WarningMQT104 min
Jul 31, 10:31 AM EDTSpecial Marine WarningMQT104 min
Jul 31, 10:31 AM EDTSpecial Marine WarningMQT104 min
Jul 31, 11:30 AM EDTSpecial Marine WarningMQT2 hr
Jul 31, 11:30 AM EDTSpecial Marine WarningMQT2 hr
Jul 31, 11:48 AM EDTSevere Thunderstorm WarningMQTGogebic27 min
Jul 31, 3:41 PM EDTSevere Thunderstorm WarningMQTMarquette64 min
Jul 31, 3:57 PM EDTSevere Thunderstorm WarningMQTDickinson48 min
Jul 31, 4:21 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 4:21 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 4:21 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 4:27 PM EDTSevere Thunderstorm WarningMQTAlger78 min
Jul 31, 4:32 PM EDTSpecial Marine WarningMQT58 min
Jul 31, 4:32 PM EDTSpecial Marine WarningMQT58 min
Jul 31, 5:01 PM EDTSevere Thunderstorm WarningMQTSchoolcraft74 min
Jul 31, 5:27 PM EDTSpecial Marine WarningMQT63 min
Jul 31, 5:27 PM EDTSpecial Marine WarningMQT63 min
Jul 31, 5:35 PM EDTSevere Thunderstorm WarningMQTLuce70 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.